Alert archive / Minnesota / Small Craft Advisories in 2019

Small Craft Advisory 21, NWS Duluth, MN

April 12, 2019

NWS Duluth, MN issued this small craft advisory at Apr 12, 2019, 10:04 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2019, 10:04 PM CDT (03:04 UTC)
Expired
Apr 13, 2019, 10:00 AM CDT
In force
12 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

338 
WHUS73 KDLH 130304
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
1004 PM CDT Fri Apr 12 2019

LSZ146>148-131500-
/O.EXP.KDLH.SC.Y.0020.000000T0000Z-190413T0300Z/
/O.NEW.KDLH.SC.Y.0021.190413T0304Z-190413T1500Z/
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
Oak Point to Saxon Harbor WI-
1004 PM CDT Fri Apr 12 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CDT SATURDAY...

The National Weather Service in Duluth has issued a Small Craft
Advisory, which is in effect until 10 AM CDT Saturday.

* Sustained Winds...West 15 to 20 knots.

* Waves...3 to 5 feet.

* Wind Gusts...Up to 25 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 22 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

LSZ121-140>145-130415-
/O.EXP.KDLH.SC.Y.0020.000000T0000Z-190413T0300Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-
1004 PM CDT Fri Apr 12 2019

...SMALL CRAFT ADVISORY HAS EXPIRED...

The wind and waves have fallen below advisory thresholds.

$$

Melde
2 follow-up statements
237 
WHUS73 KDLH 130815
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
315 AM CDT Sat Apr 13 2019


LSZ146>148-131500-
/O.CON.KDLH.SC.Y.0021.000000T0000Z-190413T1500Z/
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
Oak Point to Saxon Harbor WI-
315 AM CDT Sat Apr 13 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* Sustained Winds...West 10 to 15 knots.

* Waves...3 to 5 feet.

* Wind Gusts...Up to 20 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 22 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

JJM
084 
WHUS73 KDLH 131433
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
933 AM CDT Sat Apr 13 2019

LSZ146>148-131545-
/O.EXP.KDLH.SC.Y.0021.000000T0000Z-190413T1500Z/
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
Oak Point to Saxon Harbor WI-
933 AM CDT Sat Apr 13 2019

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM CDT THIS MORNING...

Winds and waves will continue to decrease this morning.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Apr 12, 6:33 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Apr 12, 6:33 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
633 PM CDT Fri Apr 12 2019

.SHORT TERM...(This evening through Saturday)
Issued at 326 PM CDT Fri Apr 12 2019

The system that was affecting the forecast area will move off to
the northeast tonight. Some additional snow showers are expected
tonight, with accumulations less than one inch. This is in
response to several pieces of embedded energy on track to move
through tonight. A few additional snow showers may occur over
north central Wisconsin Saturday morning as the last piece of
energy moves through this area. Otherwise, high pressure will be
settling into the rest of the region and cover the area through
Sunday.

.LONG TERM...(Saturday night through Friday)
Issued at 326 PM CDT Fri Apr 12 2019

Fairly quiet conditions are expected to start the long term, but a
larger system could impact the Northland towards the end of the
period.

High pressure will be in place for Sunday before shifting east
Sunday night. An upper low will then track across Manitoba and into
Ontario for Monday. The GFS and GEM bring a wave of rain/snow
showers through the Northland, but the ECMWF keeps this activity
north of the border until Monday night. A few showers may then
linger into Tuesday based on the slower ECMWF, but Tuesday afternoon
into Tuesday evening looks dry as weak high pressure quickly
shuffles through.

Attention then turns to a system for Wednesday into Thursday. With
the 12.12 suite of models, the northward trend of the system
continues. The GFS continues to be the furthest north, bringing rain
and snow showers into the entire forecast area by late Tuesday
night/early Wednesday morning. The GEM and ECMWF are both further
south, mainly impacting our northwest Wisconsin counties. Timing
wise, all three models are similar in their timing bringing
precipitation to the region, but are vastly different in their track
and speed of the low. Based on the current timing and temperatures,
this looks to be a snow changing to rain and back to snow scenario
through the day for both Wednesday and Thursday. Bumped up rain/snow
chances for Wednesday/Thursday across our southern Minnesota
counties into northwest Wisconsin as all models were bringing
precipitation to these areas.

Temperatures will slowly warm through the first half of the period,
topping out in the lower 50s on Tuesday before pulling back into the
40s for the remainder of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 633 PM CDT Fri Apr 12 2019

Low pressure over Lake Superior will move toward James Bay
tonight. Widespread light snow, mixed with or just rain in spots,
will continue. The precipitation will become all snow through the
evening. Visibility restrictions of 1 to 3 miles will be common
with occasional dips below a mile and above 3. The snow will
decrease overnight as the low pulls further away. MVFR and some
IFR ceilings will be widespread tonight but will gradually rise
and become scattered late Saturday afternoon into the evening.

The wind will become west to northwest for all areas overnight
continuing into Saturday.

&&

.MARINE...
Issued at 326 PM CDT Fri Apr 12 2019

No significant changes with this update. Winds will continue to
subside this evening as the area of low pressure moves out over Lake
Superior. However, as the low moves away tonight, winds will become
westerly at 6-12 kts with gusts to 15 kts. Waves will be slower to
respond and are not expected to fall below small craft criteria
until late this evening. Breezy winds will continue for Saturday out
of the west before becoming light on Sunday as high pressure moves
over western Lake Superior.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  26  40  23  43 /  80  10   0   0
INL  23  42  17  49 /  90  10   0   0
BRD  26  41  20  47 /  60  10   0   0
HYR  28  39  21  47 /  70  10   0   0
ASX  29  41  25  43 /  70  10   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 10 PM CDT this evening for LSZ121-
     140>148.

&&

SHORT TERM...GSF
LONG TERM...BJH
AVIATION...Melde
MARINE...BJH
Hazardous weather outlook, Apr 12, 6:52 PM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
652 PM CDT Fri Apr 12 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-131030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
652 PM CDT Fri Apr 12 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Snow up to an inch will be possible tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

LSZ121-140>148-131030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
652 PM CDT Fri Apr 12 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

The Small Craft Advisory continues for the nearshore waters of
western Lake Superior into this evening. See the latest marine
weather messages for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Apr 12, 8:20 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
820 PM CDT FRI APR 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HEAVY SNOW       3 E PAYNE               47.10N 92.53W
04/12/2019  M7.0 INCH        ST. LOUIS          MN   TRAINED SPOTTER

            CORRECTS PREVIOUS SNOW REPORT FROM 3 E
            PAYNE. STILL SNOWING.

&&

KC
Local storm report, Apr 12, 8:21 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
821 PM CDT FRI APR 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     SNOW             3 W IRON JUNCTION       47.42N 92.66W
04/12/2019  M7.0 INCH        ST. LOUIS          MN   PUBLIC

            UPDATES PREVIOUS SNOW REPORT FROM 2:15 PM.
            ADDITIONAL 0.5 INCHES.

&&

KC
Local storm report, Apr 12, 8:30 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
830 PM CDT FRI APR 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HEAVY SNOW       6 WNW TOWER             47.85N 92.40W
04/12/2019  E9.3 INCH        ST. LOUIS          MN   PUBLIC

            UPDATES PREVIOUS HEAVY SNOW REPORT FROM 9:45
            AM. LIGHT SNOW.

&&

KC
Local storm report, Apr 12, 8:33 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
833 PM CDT FRI APR 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HEAVY SNOW       11 N NASHWAUK           47.54N 93.20W
04/12/2019  M10.5 INCH       ITASCA             MN   PUBLIC

            UPDATES PREVIOUS HEAVY SNOW REPORT FROM 8:30
            AM. ADDITIONAL 2.5 INCHES.

&&

KC
Local storm report, Apr 12, 9:25 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
925 PM CDT FRI APR 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     SNOW             FLOODWOOD               46.93N 92.92W
04/12/2019  E5.0 INCH        ST. LOUIS          MN   PUBLIC

0500 PM     HEAVY SNOW       ALBORN                  46.98N 92.58W
04/12/2019  E6.5 INCH        ST. LOUIS          MN   PUBLIC

0500 PM     HEAVY SNOW       POPLAR                  46.59N 94.70W
04/12/2019  E6.0 INCH        CASS               MN   PUBLIC

0500 PM     SNOW             KEEWATIN                47.40N 93.08W
04/12/2019  E5.0 INCH        ITASCA             MN   PUBLIC

0500 PM     HEAVY SNOW       1 NNE HIBBING           47.42N 92.94W
04/12/2019  E8.0 INCH        ST. LOUIS          MN   PUBLIC

0500 PM     SNOW             IRON RIVER              46.57N 91.41W
04/12/2019  E3.0 INCH        BAYFIELD           WI   PUBLIC

0500 PM     HEAVY SNOW       BIG FALLS               48.19N 93.81W
04/12/2019  E7.3 INCH        KOOCHICHING        MN   PUBLIC

0500 PM     SNOW             ASHLAND                 46.58N 90.88W
04/12/2019  E5.0 INCH        ASHLAND            WI   PUBLIC

0500 PM     HEAVY SNOW       LITTLEFORK              48.40N 93.56W
04/12/2019  E10.0 INCH       KOOCHICHING        MN   PUBLIC

0500 PM     HEAVY SNOW       FINLAND                 47.42N 91.25W
04/12/2019  E7.0 INCH        LAKE               MN   PUBLIC

&&
Local storm report, Apr 12, 9:41 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
941 PM CDT FRI APR 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HEAVY SNOW       WINTON                  47.93N 91.80W
04/12/2019  E7.0 INCH        ST. LOUIS          MN   PUBLIC

&&

KC

Nearby

Small Craft Advisories in Minnesota, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.